Patricia wrote at 2016-05-28 20:32:04
Ashley, when you wrote into me you called the topic "drug withdrawal", and I'm inclined to think that is what it is. Rather than get into the complicated body systems and problems your mother is experiencing, I tend to think that her immediate problems are due to drug withdrawal. Namely, morphine and baclofen. After being on morphine for more than 10 years and to be taken off of it, she would most certainly have serious withdrawals. It would seem as if she would exhibit these withdrawals more physically then behaviorally, however I think that her hallucinations and violent tendencies are the effects of coming off morphine. My question is, is she being given anything else similar to a morphine, a narcotic medication or an opiate-based medication so that she would not suffer withdrawal so severely? I would seriously question the ethics of any physician who would take a patient abruptly off of morphine after many years without substituting something comparable. It is true that withdrawals alone will not kill you, but the side effects can be very disturbing and painful. I am addressing her immediate problems, which I think they are, of being taken off the morphine so suddenly. There are many other issues going on with your mother, and if you wish my help I will be more than happy to help you through this. I am addressing the morphine because I see it as the most immediate problem. The violent tendencies, the hallucinations as you say, her not exhibiting her own personality, etc., all of these indicate extreme withdrawal. As I said, I have to seriously question the ethics of a physician who would discontinue any drug that a patient has been on for 10+ years. You are welcome to send me a follow up, or I can help you get through the rest of this, if you wish. Again, I am so sorry about that family emergency and that precluded my answering you in the middle of last week. If you will, get back to me and tell me how she is now, and if indeed she was given another drug to substitute for the morphine. I'm most concerned about that. That is inhumane! In my opinion! I will look to hear back from you. Thank you for your patience.
I welcome questions from people who may want a "nurse's perspective" on the subject of chronic pain and pain management. I am a nurse, NOT a physician (MD).I can answer questions on medications, alternative approaches, and the various organs and body systems. There are many avenues to explore with chronic pain. I am against seeing patients suffer simply because healthcare professionals might suspect they are "drug seekers". There are methods of identifying true pain, and this makes patients feel as if they are taken seriously, which they should be.
Over 25 years working experience in Internal Medicine, Adult Cardiology, Post-Surgery care, Cancer, psychiatry and some experience as a lay-counselor in addictive medicine (dependence to alcohol and/or drugs, both legal and illegal drugs).
Organizations I am an Expert with AllExperts in several areas: Pharmacy, Internal Medicine, Medical Errors. Feel free to check my Q&A history as well as my ratings, which are very high.
Education/Credentials Diploma from hospital-based nursing school. Additional courses in pharmacology. I keep current in continuing education. Am currently working as lay-counselor which can lead to my certification as Substance Abuse Counselor.
Awards and Honors Dean's List while in college.
Past/Present Clients Internal medicine patients, cardiology patients recovering from heart disease and/or open-heart surgery, cancer, as well as recently working as a lay-counselor to individuals dealing with addiction to drugs and/or alcohol. NOTE: Just because I attempt to help patients with addictive diseases, I have over 25 years in Internal Medicine, have nursed patients with great deal of pain, and I am compassionate. I never label anyone as a "drug seeker". I have seen that done for years, and am against it. All patients should be evaluated for pain in a fair and comprehensive manner. Am an Expert with AllExperts in three other medical categories; feel free to check my ratings, which are high.